Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 199, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2008, 2:21 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 2:21 PM CDT (19:21 UTC)
- Expired
- Jun 26, 2008, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 2:33 PM CDT | HAIL 1 | 6 Nw Sabetha, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 261922 SVRTOP KSC013-131-262000- /O.NEW.KTOP.SV.W.0199.080626T1921Z-080626T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 221 PM CDT THU JUN 26 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS... NORTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 300 PM CDT * AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BERN...OR 17 MILES SOUTHWEST OF FALLS CITY...MOVING EAST AT 21 MPH. * LOCATIONS IMPACTED INCLUDE... BERN... SABETHA... MORRILL... HAMLIN... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3987 9556 3987 9605 4000 9606 4000 9556 TIME...MOT...LOC 1921Z 270DEG 18KT 3997 9586 $$ KONOP
1 follow-up statement
000 WWUS53 KTOP 261942 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CDT THU JUN 26 2008 KSC013-131-262000- /O.CON.KTOP.SV.W.0199.000000T0000Z-080626T2000Z/ NEMAHA-BROWN- 240 PM CDT THU JUN 26 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHWESTERN BROWN AND NORTHEASTERN NEMAHA COUNTIES... AT 233 PM CDT...TRAINED WEATHER SPOTTERS 5 MILES NORTHEAST OF BERN REPORTED QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF MORRILL...OR 10 MILES SOUTHWEST OF FALLS CITY...MOVING EAST AT 21 MPH. LOCATIONS IMPACTED INCLUDE... BERN...SABETHA...MORRILL...HAMLIN AND RESERVE. LARGE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3987 9556 3987 9605 4000 9606 4000 9556 TIME...MOT...LOC 1940Z 270DEG 18KT 3997 9574 $$ KONOP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:42 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 26, 12:42 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1242 PM CDT THU JUN 26 2008 .UPDATE... UPDATE FOR 18 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... SOUTHEAST WINDS SHOULD BECOME MORE SOUTH THIS AFTERNOON FOR TOP/FOE AS OUTFLOW BOUNDARY FROM MORNING MISSOURI CONVECTION MIXES OUT. CONVERGENCE NEAR THE BOUNDARY AND MCV FROM APPROACHING FROM THE NORTHWEST SUGGESTS SOME POSSIBILITY OF CONVECTION AT ALL TAF SITES THIS AFTERNOON...PERHAPS INTO THE EARLY EVENING...THOUGH JUST WHERE THE CONVECTION WILL FIRE WILL LIMIT THE HANDLING OF THIS POSSIBILITY TO A CB FORECAST. SOUTHWEST LOW LEVEL JET SHOULD INCREASE TO AROUND 45KT OVERNIGHT FOR SOME MODERATE WIND SHEAR...MIXING OUT BY MID MORNING FRIDAY. && .PREV DISCUSSION... /ISSUED 629 AM CDT THU JUN 26 2008/ DISCUSSION... 00Z UPPER AIR ANALYSIS INDICATED BROAD RIDGE OVER THE WESTERN CONUS AND A SHORTWAVE TROUGH MOVING INTO THE NORTHWEST CONUS. JET STREAM REMAINED IN PLACE ALONG THE NORTHERN CONUS BORDER AND WEAK ANTICYCLONIC FLOW REMAINED OVER THE CENTRAL PLAINS. AT 00Z A WEAK SHORTWAVE WAS ANALYZED OVER WESTERN MO...AND A SECONDARY WEAK TROUGH WAS FOUND WITHIN THE RIDGE AXIS NEAR WESTERN WY AND CO. EACH OF THESE TROUGHS ALLOWED AN ARE OF CONVECTION TO DEVELOP OVERNIGHT DOWNSTREAM...WITH ONGOING CONVECTION OVER IA/MO BORDERS AND OVER SOUTHWESTERN NE AND NORTHWESTERN KS. MODELS DO NOT HAVE A GOOD HANDLE ON CONVECTION OVER WESTERN PLAINS EARLY THIS MORNING...SO DIFFICULT TO SAY WHAT...IF ANY EFFECT THIS CONVECTION WILL HAVE ON PRECIPITATION CHANCES TODAY. MODELS WERE IN GENERAL AGREEMENT THAT MID LVL FLOW WILL BECOME SOUTHWESTERLY TODAY ADVECTING AT LEAST A MODERATE EML CAP THROUGH MUCH OF THE CWA BY LATE THIS AFTERNOON. WITH INCREASING EML AND ONLY LIFTING MECHANISM THE SHORTWAVE TROUGH PROGGED TO GENERALLY MOVE NORTH OF THE CWA...HAVE A DRY FORECAST GOING THROUGH 00Z. ONCE AGAIN TODAY DEEP MOISTURE REMAINS IN PLACE...AND MOSTLY SUNNY SKIES SHOULD BRING TEMPERATURES INTO THE MID 90S FOR MOST LOCATIONS. TEMPERATURES IN THE MID 90S COMBINED WITH UPPER 60S TO LOWER 70S DEW POINT VALUES WILL BRING SBCAPE VALUES INTO THE 2500-3500 J/KG RANGE AGAIN THIS AFTERNOON. HOWEVER ONCE AGAIN LACK OF A LIFTING MECHANISM FAVORS ANY INHIBITION HOLDING THINGS IN CHECK. DAY SHIFT WILL HAVE TO CLOSELY MONITOR ANY MESOSCALE REMNANTS OF HIGH PLAINS CONVECTION FOR POTENTIAL TO PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT ACROSS THE CWA THIS AFTERNOON. TONIGHT...MODELS HINTING THAT FAST MOVING SHORTWAVE TROUGH AHEAD OF THE STRONGER SHORTWAVE TROUGH MOVING ONSHORE THE NORTHWEST CONUS WILL PUSH THROUGH THE SOUTHERN PERIPHERY OF THE STRONGER WESTERLIES AND DEVELOP CONVECTION IN THE VICINITY OF A WARM FRONT IN NORTHERN NE AND IA. 00Z NAM WAS BUILDING CONVECTION BACK SOUTHWEST THROUGH NE AND NORTH CENTRAL KS OVERNIGHT ALONG COLD FRONT PROGGED TO MOVE THROUGH THE CWA ON FRIDAY. FELT THIS WAS OVERDONE DUE TO FORECAST SOUNDINGS INDICATING THAT ANY CONVECTION IN THE TOP CWA OVERNIGHT WOULD HAVE TO DEVELOP ABOVE THE EML CAP...WHICH DOES NOT SEEM LIKELY AS THIS WOULD INDICATE STORMS BUILDING BACK TOWARDS KS...BUT WITHOUT ACCESS TO DEEP LOW LVL MOISTURE AS THIS REMAINS BELOW THE EML CAP. CERTAINLY NOT IMPOSSIBLE FOR HIGH BASED CONVECTION OVERNIGHT...BUT KEPT POPS IN THE LOW CHANCE TO SLIGHT CHANCE RANGE AS MUCH OF THE LIFT ASSOCIATED WITH THE SHORTWAVE TROUGH LOOKS TO REMAIN NORTH OF THE CWA...SO GAVE THE EDGE TO EML CAP OVER MCS MOVING THROUGH THE CWA TONIGHT. FRIDAY AND FRIDAY NIGHT...COLD FRONT LOOKS TO MOVE INTO THE CWA AROUND 18Z FRIDAY...AND THE CONTINUING SLOWLY SOUTHEAST THROUGH THE AFTERNOON HOURS. FEEL BEST CHANCES FOR TSTM DEVELOPMENT LIE BEHIND THE COLD FRONT AS UPPER LEVEL SUPPORT INCREASES TOWARDS 00Z SATURDAY. FEEL THAT EML CAP WILL CONTINUE TO STRENGTHEN THURSDAY NIGHT AND INTO FRIDAY...SO TSTM DEVELOPMENT ALONG AND AHEAD OF THE FRONT LOOKS UNLIKELY. THE DEPTH AND SPEED OF THE FRONT ARE UNKNOWN AT THIS TIME...BUT FORECAST SOUNDINGS INDICATE A FAIRLY ROBUST EML CAP FRIDAY MORNING...SO BACKED OFF HIGHER CHANCE POPS UNTIL FRIDAY AFTERNOON AND THEN INTO THE OVERNIGHT HOURS. FRIDAY NIGHT ONE PIECE OF ENERGY EJECTS OFF TO THE NORTHEAST WHILE ANOTHER PIECE OF ENERGY DROPS SOUTH INTO THE BACKSIDE OF THE UPPER TROUGH. THIS MAY TEMPORARILY STALL THE COLD FRONT OUT ALONG EAST CENTRAL KS...AND HAVE PLACED HIGHEST CHANCE POPS IN EAST CENTRAL KS OVERNIGHT AS A RESULT. DURING THE DAY ON SATURDAY...THE SECONDARY PIECE OF ENERGY DIVES SOUTHEAST THROUGH THE MO RIVER VALLEY SENDING THE COLD FRONT SOUTH THROUGH THE REMAINDER OF KS. SATURDAY AND SUNDAY...ASIDE FROM MORNING TSTM CHANCES IN EAST CENTRAL KS...LARGE SCALE SUBSIDENCE AND LOW LVL STABLE AIRMASS LOOK TO KEEP A DRY FORECAST IN TACT FOR THE WEEKEND. COLD AIR ADVECTION WILL PERSIST THROUGH THE WEEKEND BRINGING A COOLER AIRMASS INTO THE CENTRAL PLAINS. HIGHS STILL LOOK TO CLIMB INTO THE MID 80S...SO WHILE NOT A DRAMATIC CHANGE IN TEMPERATURES...THE MUCH DRIER AIRMASS WILL BE NOTICED THE MOST...MAKING FOR A COMFORTABLE WEEKEND OUTDOORS. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 65
Hazardous weather outlook, Jun 26, 10:57 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1057 AM CDT THU JUN 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-271600- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1057 AM CDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND TONIGHT...SOME OF WHICH MAY BECOME SEVERE. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO COULD ALSO OCCUR. HEAVY AMOUNTS OF RAIN COULD ALSO OCCUR IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES INCREASE FOR FRIDAY AND FRIDAY NIGHT...AND SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS COULD RESULT FROM THESE THUNDERSTORMS. MUCH OF THE AREA WILL HAVE SOME CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jun 26, 2:05 PM CDT, 16 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 205 PM CDT THU JUN 26 2008 KSZ011-261945- NEMAHA- 205 PM CDT THU JUN 26 2008 THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF NORTHERN NEMAHA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BERN AND SABETHA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. KONOP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Jun 26, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 48 min |
| Jun 26, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 50 min |
| Jun 26, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 38 min |
| Jun 26, 5:06 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 39 min |
| Jun 26, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 40 min |
| Jun 26, 5:26 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 49 min |
| Jun 26, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 15 min |
| Jun 26, 5:43 PM CDT | Flash Flood Warning | TOP | Marshall, Riley, Washington | 3 hr |
| Jun 26, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 61 min |
| Jun 26, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 66 min |
| Jun 26, 6:15 PM CDT | Flash Flood Warning | TOP | Cloud, Republic | 4 hr |
| Jun 26, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 61 min |
| Jun 26, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.